CSN Login
Members Online: 3

5 Rads Down...

BarefootBob's picture
BarefootBob
Posts: 72
Joined: May 2012

Hello my fellow warriors,

I am now through the first 'week' of radiation and all I can say is, WOW. All of you that have come THIS far, you are my heros and you will give me strength to make it through the next 5 weeks, cause there is NOTHING fun about this at all. Knowing that it really only gets worse too, does not make it any better.

All of my food tastes like I am chewing on the back end of a rusteed out 57 Ford. My shoulder is in constant pain and I have no energy to do much at all. The doctor wants to put me on an anti-depressant but I don't know...do meds really change your mindset, when you know whats coming??

Anywho, just a quick rant - thanks all, you really are my heros, I'm gonna make it, I have a wife and two young boys who need me. I knew I was in it for the long haul, and thats what I'm doing.

Much Love,
Bob

Skiffin16's picture
Skiffin16
Posts: 8087
Joined: Sep 2009

Like the movie....

Same routine, day after day, after day, after day....

Rest, give up as much as you can for others to do, concentrate on hydration, calorie intake, pain management...and maintaining a positice attitude with a bit of abi-normal humor thrown in to round things out.

You'll make it, we have, you can and will also.

After all...it's just a thing, you can kick azz....

First few weeks are a reality check, next eight are so are a kick in the pants, the remainder is on the down slide....

Best,
John

Billie67's picture
Billie67
Posts: 834
Joined: Jul 2012

Week one down, good job. I started losing my taste week one also. I can suggest that you eat as much as you can, anything your heart desires now before the taste really goes. Doesn't help to have a little reserve anyway.
Listen to your body, if your tired-sleep! Stay hydrated...fluids fluids fluids! That is the most important.
It is also important to have as positive thoughts as possible. Anti depressants are not a sign of weakeness. If you find yourself overwhelmed by this journey please try and be open to the help. I hate to say it but there is going to come a time during treatment that you are not going to feel like doing anything, daily appts is one them. I remember hardly being able to get out of bed and get dressed to go. It was honestly depressing. My home health nurse(for my PEG) was constantly suggesting I get on something.
But all that being said, it is only temporary.it will get better and you'll start being you again when treatment is over.
Come back often, there are many who can share how they got thru any given stage.
Feel good!
Billie

hwt's picture
hwt
Posts: 1935
Joined: Jun 2012

If it is any consolation, week one was one of my worst. Don't want to deceive you, the other 5 were not a walk in the park but didn't really top week 1 for making me miserable. Personally, lorazepam was given to me for nausea but it is basically for anxiety and I was glad I had it. I think Matt is also a fan of lorazepam.
Have a good week 2 and keep us posted.

CivilMatt's picture
CivilMatt
Posts: 2964
Joined: May 2012

Hey Bob,

A week to remember (I don’t think so).Now you can look forward to the half–way point. When I first started on this site I was a listener, my wife read all the threads important to my condition. I was too hunkered down in my easy chair to participate. The one thing I kept hearing was “keep swallowing, drink plenty of fluids” and I did.

Don’t worry one iota about pain medication, anxiety medication, laxatives, anti-nausea meds or anything else you may need. If you need it, take it, you can be brave and strong later. My first awful throat pain I waited around for a while then took liquid Lidocaine, wow, it was great, the pain went away and I slept great. I ALWAYS took one Lorazapam (30 minutes) before rad treatments (I never like my mask). On occasion I would take a Lorazapam at night if my mind was racing.

Today, no pain meds and I feel great (not as great as John, fishing, eating, spitting), but very good.

Stay the course, ask and tell your doctors and nurses of any changes, they will usually have something for it. They don’t want to tell you about anything bad until it happens, when in reality they were waiting for it to happen (hoping it would not).

Best,

Matt

phrannie51's picture
phrannie51
Posts: 3730
Joined: Mar 2012

Like Matt, cept I only took 1/2 of one, every day before rads....and nights when my mind was racing, I'd take them also....they are wonderful for cutting into anxiety and making it managable.

If anti depressents are on the menu, take them....they sure can't hurt anything. I've been taking them since about the 3rd week of radiation. I don't know if they are helping or not, or if my attitude is my own....LOL...

I agree with Matt also on keeping your Dr.'s up to date on what is going on with you...don't see anything in this treatment phase as something you'll just have to figure out on your own. I did that with pain meds, and it was stupid...what a relief it was when I finally cried uncle.

p

Sam999
Posts: 305
Joined: Mar 2012

I agree with others on lorazapam (ativan), it really helps wto calm down some nerves. It also helped me with coughing and gagging sometimes. I took one at night time. I am 8 weeks post rads and still take it sometimes at night.

Sam

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network